Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 20, NWS Great Falls, MT

December 17, 2017

NWS Great Falls, MT issued this high wind warning at Dec 17, 2017, 2:37 PM MST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2017, 2:37 PM MST (21:37 UTC)
Expired
Dec 18, 2017, 11:00 AM MST
In force
20 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

371 
WWUS75 KTFX 172137
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
237 PM MST Sun Dec 17 2017

MTZ009-010-048-181200-
/O.NEW.KTFX.HW.W.0020.171217T2137Z-171218T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
237 PM MST Sun Dec 17 2017

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST MONDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect until 11 AM MST Monday.

* Winds: West 30 to 40 mph with gusts up to 65 mph. Gusts up to 80
  mph along the immediate front range of the Rockies. 

* Timing: Strong winds will continue through Monday morning with
  peak wind gusts likely to occur late tonight through early
  Monday morning. 

* Impacts: Damaging winds may blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  In addition localized blowing and drifting of snow may reduce
  visibility at times in areas where snow is present. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

MTZ012-014-049-050-181200-
/O.NEW.KTFX.HW.W.0020.171218T0700Z-171218T1800Z/
Cascade-Central and Southern Lewis and Clark-Eastern Teton-
Judith Basin-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, 
Fairfield, Dutton, Raynesford, Stanford, and Hobson
237 PM MST Sun Dec 17 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST
MONDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from midnight tonight to 11 AM
MST Monday.

* Winds: Southwest 30 to 40 mph with gusts up to 65 mph.

* Timing: Strong winds will develop tonight and continue through
  Monday morning. Peak wind gusts are likely to occur Monday 
  morning. 

* Impacts: Damaging winds may blow down trees and power lines.  
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

http://www.weather.gov/greatfalls
2 follow-up statements
755 
WWUS75 KTFX 181001
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
301 AM MST Mon Dec 18 2017

MTZ009-010-012-014-048>050-181800-
/O.CON.KTFX.HW.W.0020.000000T0000Z-171218T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Central and Southern Lewis and Clark-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Great Falls, Cascade, Belt, 
Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, 
Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford,
and Hobson
301 AM MST Mon Dec 18 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* Winds: Southwest to west 30 to 40 mph with gusts up to 65 mph. 
  Gusts up to 80 mph along the immediate front range of the 
  Rockies. 

* Timing: Strong winds will continue through late Monday morning.

* Impacts: Damaging winds may blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  In addition localized blowing and drifting of snow may reduce
  visibility at times in areas where snow is present. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

$$

http://www.weather.gov/greatfalls
996 
WWUS75 KTFX 181755
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1055 AM MST Mon Dec 18 2017

MTZ009-010-012-014-048>050-181900-
/O.EXP.KTFX.HW.W.0020.000000T0000Z-171218T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Central and Southern Lewis and Clark-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Great Falls, Cascade, Belt, 
Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, 
Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford,
and Hobson
1055 AM MST Mon Dec 18 2017

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Gusty, and at times, strong winds will continue for a short time
early this afternoon, especially from Great Falls to Lewistown,
with a gradual decreasing trend expected late this afternoon and
evening. At this time, widespread strong and damaging winds are
not expected and the current High Wind Warning will be allowed to
expire. However, a few favored locations could see a few gusts of
50 to 60 mph through early this afternoon.

$$

http://www.weather.gov/greatfalls

MARTIN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 17, 10:30 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 17, 10:30 AM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1030 AM MST Sun Dec 17 2017

Updated Aviation Discussion

.UPDATE...

Zonal/WNW flow aloft over the region today will bring increasing
cloud-cover as Pacific moisture streams into the region in the
mid-upper levels. Gusty west winds will be present throughout
North-central MT. Earlier this morning, favorable atmospheric conditions
allowed a few isolated strong mountain wave induced wind gusts to
develop in the Two-Medicine/Deep creek area, but winds in the
critical/Mtn top layer actually decrease some today, limiting the
potential for additional strong gusts there. However, winds
increase again tonight over a more widespread area and the need
for wind highlights will be assessed today as additional model
data arrives. Hoenisch

&&

.SYNOPSIS...

Sunny to mostly sunny skies the morning hours today, will give
way to increasing winds and cloud cover by the afternoon. Along
the Continental Divide, snow is expected to develop by the late
afternoon hours, and persist nearly non stop into the middle of
the work week. Significant snowfall accumulations will be possible
for areas like Marias Pass over this time frame, which would lead
to difficult travel conditions.

&&

.AVIATION...
Updated 1730Z.

Mid-high level cloud-cover increases today under an increasing WNW
flow aloft with VFR conditions prevailing through tonight. Gusty
winds persist across the N-central MT plains and increase further
late tonight through Monday morning. Frontal boundary will set up
from around KCTB to KHVR by mid-day Tuesday with lowering ceilings,
precipitation and winds decreasing/shifting to the northwest.
Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 440 AM MST Sun Dec 17 2017/

Today through Tuesday...main forecast concerns in the short term are
snowfall accumulations along the Continental Divide. In addition to
accumulating snow during the short term, winds will also be of
concern, especially along the Rocky Mountain Front and over the
plains of North Central Montana.

The short term will begin with a transitory H500 ridge moving
overhead during the morning and early afternoon hours today, quickly
flattening out as a H500 trough moves across central portions of the
Canadian Providences of British Colombia, Alberta, and Saskatchewan
this evening and into the morning hours on Monday. Sunny to mostly
sunny skies during the morning hours today, will be replaced by
increasing cloud cover CWA wide as rich Pacific moisture is ushered
in across the Northern Rockies. From 00z Monday to 00z Tuesday,
H700-H500 flow will be zonal/nearly zonal from the Pacific Northwest
points east across the Northern Rockies, with a H500 speed maximum
hugging the US/Canadian border. H700 winds over this span look to
peak at around 50-70kts, however, the lack of ridgetops stability
gives me some confidence in these higher winds not reaching the
surface. Regardless though, a strengthening lee surface trough along
the Rocky Mountain Front today will support a period of strong winds
from the Rocky Mountain Front and onto portions of the adjacent
plains through the early afternoon hours on Monday.

The biggest story over the short term will be the persistent snow
expected along the Continental Divide. As mentioned early, the
extended period of zonal flow will usher in rich Pacific moisture to
the Northern Rockies. H700 moisture transport in this evenings model
solutions is very impressive from 00z Monday through the day on
Tuesday, with PWATs ranging between 0.35" to 0.5", which is about 1
to 2 standard deviations above normal. Given the abundance of
moisture and strong upslope flow along the Continental Divide,
decided to issue a Winter Storm Warning from 00z Monday until 18z
Wednesday. While there will undoubtedly be some lighter intensities
in snowfall over this time frame, persistent snow will occur across
the Northern Rocky Mountain Front (including over Marias Pass). This
persistent snow coupled with the stronger winds (which will lead to
areas of blowing snow), will lead to difficult travel conditions. Of
greater concern is the expected increase in traffic ahead of the
Christmas Holiday across the region. Not to be forgotten, areas of
of Central Montana and the mountains of North Central Montana
(especially the Bears Paw) will also see snow from Monday through
Tuesday. Given that these snowfall amounts are not as high as the
current Rocky Mountain Front amounts, decided to hold off on any
winter weather headlines for these areas for now. Winter weather
headlines will however need to be considered with future forecasts
for areas of Central and North Central Montana. - Moldan

Tuesday night through Sunday...Only a few days left until the Winter
Solstice and medium range models continue to trend toward widespread
snow and cold temperatures for mid-week and beyond. Tuesday evening
will start off with a strong upper level shortwave trough sweeping
inland across the Pacific Northwest Tuesday night. A developing
surface low pressure system accompanies this system with a warm
front lifting northward across the Great Falls forecast area. Models
continue to disagree on placement of the surface low and timing of
the Canadian cold front expected to move southward through the
region on Wednesday with the ECMWF remaining 3 to 6 hours faster
than the GFS. Despite this, there is good enough agreement that I
feel confident expecting widespread light snow with temperatures
falling through the day as the cold front sweeps southward through
the day. Precipitation tapers off from northwest to southeast
Wednesday night as the upper trough dives into the Four Corners
Region. Meanwhile, a developing storm system in northern Alberta
will allow surface winds to become west to southwesterly late
Wednesday night and Thursday with mostly dry conditions but
continued cold temperatures. For Friday through Saturday, models are
in pretty good agreement that this northern system will develop into
a deep Hudson Bay low that expands southward across all of the
central USA leaving Montana beneath a cold northerly flow aloft.
Reinforcing cold high pressure will expand into the region Thursday
night into Friday leaving the forecast area with below average
temperatures and above normal precipitation through the weekend.
mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  37  46  25 /  10  10  30  50
CTB  40  35  39  18 /  10  10  50  40
HLN  35  28  47  29 /  10  10  30  50
BZN  25  21  45  28 /  10  10  20  40
WEY  20  11  26  20 /  10  20  40  50
DLN  30  22  43  27 /  10  10  10  20
HVR  40  31  40  18 /  10  10  50  30
LWT  38  31  44  23 /  10  10  40  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Wednesday Northern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 17, 1:38 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
138 PM MST SUN DEC 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.38W
12/17/2017  M60 MPH          GLACIER            MT   ASOS

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:10 AM MSTWinter Storm WarningTFX4 days
Dec 17, 2:57 PM MSTWinter Storm WatchTFX23 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.